Kansas, 2014

Tornado and Flooding in Kansas, April 2, 2014

April 2, 2014 · NWS ICT · 57 events in 14 counties and zones

A northward advancing warm front moved into portions of Southern Kansas during the afternoon and evening hours of April 2nd, 2014. As this boundary moved north, showers and thunderstorms developed along it or to the south of it, generally south of US highway 54/400.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$535,000
Crop damage
$400
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A northward advancing warm front moved into portions of Southern Kansas during the afternoon and evening hours of April 2nd, 2014. As this boundary moved north, showers and thunderstorms developed along it or to the south of it, generally south of US highway 54/400. The storms developed into supercell thunderstorms, which produced large hail as large as two inches hit much of Allen County, especially over the city of Iola. In South Central Kansas 2 inch hail impacted the Kansas Star Casino near Mulvane. A brief tornado touchdown also occurred 5 miles southwest of Elk City in Chautauqua County, Kansas.

Multiple storms trained over Allen county, producing 3.77 inches of rain at the Iola Water Plant. This abundance of rain caused county flooding and even some river flooding along the Neosho River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 2, 2:04 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 2, 2:04 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT WED APR 2 2014

.SYNOPSIS...
ISSUED AT 303 PM CDT WED APR 2 2014

SHORTWAVE TROUGH IS CURRENTLY TRACKING ACROSS SOUTHERN CA AND WILL
BE TRACKING OVER THE DESERT SW AND THE SOUTHERN ROCKIES TONIGHT.
AT THE SURFACE...RICH GULF MOISTURE CONTINUES TO STREAM INTO THE
SOUTHERN PLAINS. THE WARM FRONT NOW STRETCHES FROM FAR SE KS TO
JUST NORTH OF ENID WITH A DRY LINE EXTENDING TO THE SOUTH. SOME CU
HAS STARTED TO BUBBLE JUST NORTH OF ENID NEAR OR JUST EAST OF WHAT
APPEARS TO BE THE TRIPLE POINT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 303 PM CDT WED APR 2 2014

THE MAIN QUESTION IS IF AND HOW MUCH CONVECTION WE GET GOING BEFORE
SUNSET. THERE SEEMS TO BE DECENT MODEL CONSENSUS THAT NORTHERN OK
INTO FAR SOUTHERN KS WOULD BE THE MOSTLY LIKELY AREA FOR DAYTIME
INITIATION...BASICALLY NEAR THE TRIPLE POINT. ANY STORM THAT
DEVELOPS IN THIS AREA BEFORE 10 PM WILL HAVE THE "BEST" CHANCE AT
PRODUCING A COUPLE TORNADOES.

CONFIDENCE IS HIGH THAT STORMS WILL INCREASE IN COVERAGE AFTER
SUNSET AS MOISTURE TRANSPORT INCREASES IN THE 850-700MB RANGE. WITH
GREATER THAN 2000J/KG OF ELEVATED CAPE AND PLENTY OF SHEAR ABOVE
THE BOUNDARY LAYER...VERY LARGE HAIL WILL BE THE MAIN THREAT WITH
OVERNIGHT STORMS. AS SUNRISE APPROACHES THE BULK OF THE CONVECTION
WILL BE PUSHING INTO NORTHEAST KS.

AS THE SHORTWAVE TRACKS ACROSS THE CENTRAL/SOUTHERN PLAINS A BAND
OF WARP AROUND PRECIP WILL SLIDE ACROSS WEST-CENTRAL KS ON THU
WITH THE MAIN PRECIP TYPE RAIN WITH THE BETTER SNOW CHANCES
STAYING NORTH OF THE FORECAST AREA. AT THE SAME TIME...ADDITIONAL
CONVECTION WILL BE LIKELY OVER SE KS PRIOR TO 21Z THU WITH SEVERE
WEATHER A GOOD BET WITH ANY OF THESE STORMS. UNLIKE TODAY...STORMS
ON THU WILL BE OUT OF THE FORECAST AREA AFTER 00Z.

BELOW NORMAL TEMPS ARE EXPECTED ON THE BACKSIDE OF THE LOW ON FRI AS
IT LIFTS OVER THE GREAT LAKES REGION. HOWEVER...THE SURFACE HIGH
WILL QUICKLY SHIFT EAST ON SAT ALLOWING US TO GET BACK INTO SOME
MORE SEASONAL TEMPS

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 303 PM CDT WED APR 2 2014

THERE IS DECENT AGREEMENT BETWEEN THE GFS AND ECMWF OF A TROUGH
SWINGING ACROSS THE SOUTHERN PLAINS ON SAT NIGHT THROUGH SUN NIGHT
AND WILL THUS KEEP MODEST PRECIP CHANCES THROUGH THIS PERIOD.
CONFIDENCE IS HIGH THAT BELOW NORMAL TEMPS WILL BE IN PLACE FOR
THE SUN-MON TIME FRAME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 550 AM CDT WED APR 2 2014

MVFR CEILINGS LIKELY TO PREVAIL MUCH OF THE DAY ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KS TO THE NORTH OF A WARM
FRONT OVER THE SOUTHERN PLAINS. SOME LIGHT DRIZZLE WILL ALSO BE
COMMON THIS MORNING. THE WARM FRONT IS PROGGED TO LIFT UP INTO
SOUTHERN KS BY THIS EVENING. LOW-LEVEL JET DEVELOPMENT SHOULD
IGNITE SCATTERED THUNDERSTORMS IN SOUTH CENTRAL KS THIS EVE WHICH
COULD SPREAD NORTH AND EAST DURING THE EVENING. WILL INCLUDE A
VCTS MENTION IN TAFS AND REFINE WITH LATER TAFS AS CONFIDENCE IN
TIMING/PLACEMENT INCREASES. OTHERWISE...MVFR CONDITIONS WILL
PREVAIL IN CENTRAL KS...WITH CEILINGS LOWERING TO IFR IN THE SOUTH.

JMC

&&

.FIRE WEATHER...
ISSUED AT 303 PM CDT WED APR 2 2014

FIRE WEATHER CONCERNS ARE EXPECTED TO REMAIN ON THE LOW SIDE FOR
THE NEXT FEW DAYS.

INCREASING RAIN CHANCES TONIGHT THROUGH THU WILL KEEP THE FIRE
DANGER IN CHECK ALONG WITH COOLER TEMPS AND INCREASING RH'S. WELL
BELOW NORMAL TEMPS ON FRI AND LIGHT WINDS WILL CONTINUE TO HOLD
THE FIRE DANGER THREAT DOWN FOR. AT THIS POINT...FRI LOOKS TO BE
A GOOD DAY TO BURN ACROSS THE AREA.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  64  33  58 /  50  20  10   0
HUTCHINSON      45  56  33  57 /  40  30  20   0
NEWTON          49  61  34  56 /  50  20  20   0
ELDORADO        54  67  34  57 /  50  30  10   0
WINFIELD-KWLD   56  70  35  60 /  50  20  10   0
RUSSELL         39  45  29  54 /  40  50  30   0
GREAT BEND      39  45  30  55 /  40  50  20   0
SALINA          43  50  32  55 /  50  30  30   0
MCPHERSON       44  55  33  55 /  50  30  20   0
COFFEYVILLE     61  74  38  60 /  60  50  20   0
CHANUTE         61  73  35  59 /  60  50  20   0
IOLA            61  73  35  58 /  60  50  20   0
PARSONS-KPPF    61  73  37  59 /  60  50  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 2, 2:48 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT WED APR 2 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS EVENING AND THROUGH THE
NIGHT WITH THE GREATEST POTENTIAL OVER SOUTH CENTRAL AND SOUTHEAST
KANSAS. SEVERE THUNDERSTORMS ARE LIKELY...WITH HAIL AS LARGE AS
TENNIS BALLS GENERALLY ALONG AND SOUTH OF HIGHWAY 400. A TORNADO OR
TWO WILL ALSO BE POSSIBLE BETWEEN 6 AND 10 PM GENERALLY SOUTH OF
HIGHWAY 400.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER SOUTHEAST KANSAS
THURSDAY AFTERNOON WHERE GOLFBALL SIZED HAIL WOULD BE THE PRIMARY
THREAT.

VERY HIGH GRASSLAND FIRE DANGER WILL OVERSPREAD MOST OF CENTRAL
KANSAS ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY ALONG AND
SOUTH OF HIGHWAY 400.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Apr 2, 4:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT WED APR 2 2014

KSZ071-072-095-096-022330-
ALLEN-NEOSHO-WILSON-WOODSON-
542 PM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
  EASTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR BUFFALO...OR 10 MILES WEST OF
  CHANUTE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YATES CENTER...CHANUTE...IOLA...HUMBOLDT...NEOSHO FALLS...GAS...LA
  HARPE...EARLTON...ROSE...CHANUTE AIRPORT...PETROLIA...IOLA
  AIRPORT...BASSETT AND MILDRED.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3774 9519 3751 9553 3747 9589 3772 9589
      3803 9560 3804 9516
TIME...MOT...LOC 2242Z 227DEG 28KT 3770 9563

BILLINGS WRIGHT

The radar

The Topeka radar (KTWX), 152 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

53 hail, 2 flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilson

When
April 2, 5:10 PM CST
Where
Wilson County, 2.29 mi ENE of Buffalo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.710, -95.660

There were lots of pea sized hail but some were the size of nickels.

Hail, Allen

When
April 2, 5:15 PM CST
Where
Allen County, 6.11 mi WNW of Iola
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.960, -95.500

Hail, Allen

When
April 2, 5:21 PM CST
Where
Allen County, 5.55 mi NNW of Iola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.990, -95.450

There were lots of pea size hail but some were as large as nickels.

Hail, Woodson

When
April 2, 5:42 PM CST
Where
Woodson County, 7.6 mi S of Piqua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.810, -95.530

Hail, Allen

When
April 2, 6:05 PM CST to 6:07 PM CST
Where
Allen County, 0.69 mi N of Iola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.930, -95.400

The hail lasted for 3 minutes and varied in size from nickel to almost dime size.

Hail, Kingman

When
April 2, 6:07 PM CST
Where
Kingman County, 0.48 mi SSW of Zenda
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.444, -98.284

Hail, Allen

When
April 2, 6:16 PM CST to 6:28 PM CST
Where
Allen County, 0.69 mi N of Iola to 0.6 mi NW of Iola
Measured
2.5 in hail
Property damage
$350,000
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.930, -95.400

A prolific hail producing storm dropped large hail across the city of Iola for twelve minutes. The hail ranged in size from tennis ball size (2.5 inches) to ping pong ball size (1.5 inches). There was widespread hail damage to roofs and cars across town.

Hail, Kingman

When
April 2, 6:19 PM CST
Where
Kingman County, 4.36 mi WNW of Cleveland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -98.200

Hail, Chautauqua

When
April 2, 6:20 PM CST
Where
Chautauqua County, 0.23 mi NNW of Elgin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.003, -96.282

The hail was reported via twitter.

Hail, Allen

When
April 2, 6:23 PM CST
Where
Allen County, 0.55 mi E of Gas
Measured
1 in hail
Property damage
$10,000
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.920, -95.340

Hail, Kingman

When
April 2, 6:26 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Hail, Kingman

When
April 2, 6:29 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Hail, Kingman

When
April 2, 6:29 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Hail, Cowley

When
April 2, 6:30 PM CST
Where
Cowley County, 5.18 mi SE of Dexter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -96.650

Hail, Allen

When
April 2, 6:31 PM CST
Where
Allen County, 2.74 mi S of Iola
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.880, -95.396

Hail, Chautauqua

When
April 2, 6:31 PM CST
Where
Chautauqua County, Elgin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.000, -96.280

Hail, Chautauqua

When
April 2, 6:42 PM CST
Where
Chautauqua County, Sedan
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Hail, Chautauqua

When
April 2, 6:47 PM CST
Where
Chautauqua County, 3.19 mi S of Sedan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.084, -96.181

Hail, Chautauqua

When
April 2, 6:55 PM CST
Where
Chautauqua County, 13.41 mi NNE of Cedar Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.290, -96.450

Hail, Chautauqua

When
April 2, 7:00 PM CST
Where
Chautauqua County, Sedan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -96.180

Tornado, Chautauqua

When
April 2, 7:23 PM CST to 7:25 PM CST
Where
Chautauqua County, 3.5 mi ENE of Hale to 3.48 mi ENE of Hale
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
37.256, -95.965

A storm chaser reported a brief touchdown of a rope tornado in open country along Saddle Road.

Hail, McPherson

When
April 2, 7:29 PM CST
Where
McPherson County, 0.44 mi NW of Marquette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.555, -97.836

Hail, McPherson

When
April 2, 7:29 PM CST to 7:30 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -97.670

The hail ranged in size from dime size to quarter size.

Hail, Sumner

When
April 2, 7:36 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.390, -97.640

Hail, Sumner

When
April 2, 7:40 PM CST
Where
Sumner County, 4.45 mi E of Conway Spgs
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.390, -97.570

Hail, Saline

When
April 2, 7:41 PM CST
Where
Saline County, 1.2 mi NW of Mentor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.740, -97.618

Hail, Saline

When
April 2, 7:42 PM CST
Where
Saline County, 3.24 mi E of Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -97.540

Hail, Sedgwick

When
April 2, 7:50 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.510, -97.500

Hail, Sedgwick

When
April 2, 7:52 PM CST
Where
Sedgwick County, 3.44 mi WNW of Peck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.505, -97.424

Hail, Sedgwick

When
April 2, 8:02 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.480, -97.240

Hail, Saline

When
April 2, 8:08 PM CST
Where
Saline County, 2.56 mi ESE of Mentor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -97.560

Hail, Reno

When
April 2, 8:08 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.810, -98.430

Hail, Sumner

When
April 2, 8:10 PM CST
Where
Sumner County, 6.67 mi W of Mulvane
Measured
1.75 in hail
Reported by
Public
Coordinates
37.477, -97.372

Hail, Sedgwick

When
April 2, 8:12 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -97.260

Hail, Sedgwick

When
April 2, 8:20 PM CST
Where
Sedgwick County, 2.18 mi S of Derby
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.519, -97.268

Hail, Butler

When
April 2, 8:21 PM CST
Where
Butler County, 2.12 mi S of Rose Hill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.540, -97.135

Hail, Sumner

When
April 2, 8:23 PM CST to 8:27 PM CST
Where
Sumner County, 4.44 mi W of Mulvane
Measured
2 in hail
Property damage
$160,000
Reported by
Public
Coordinates
37.470, -97.330

Hail up to 2 inches in diameter pounded the parking lots of the Kansas Star Casino near Mulvane. Numerous car windshields were busted, with damage to the roof of the casino.

Hail, Butler

When
April 2, 8:24 PM CST
Where
Butler County, 3.45 mi S of Rose Hill
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.520, -97.130

Hail, Butler

When
April 2, 8:26 PM CST
Where
Butler County, Rose Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.570, -97.130

Hail, Butler

When
April 2, 8:27 PM CST
Where
Butler County, 1.64 mi W of Douglass
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.520, -97.050

Hail, Greenwood

When
April 2, 8:30 PM CST
Where
Greenwood County, 3.45 mi N of Climax
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.770, -96.220

Hail, Greenwood

When
April 2, 8:30 PM CST
Where
Greenwood County, 4.76 mi NE of Climax
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.770, -96.160

Hail, Butler

When
April 2, 8:34 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -97.010

Hail, Woodson

When
April 2, 8:37 PM CST
Where
Woodson County, Toronto
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -95.950

Hail, Butler

When
April 2, 8:43 PM CST
Where
Butler County, 3.29 mi W of Smileyburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.520, -96.940

Hail, Greenwood

When
April 2, 8:48 PM CST
Where
Greenwood County, 0.51 mi N of Neal
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.837, -96.080

Hail, Butler

When
April 2, 8:51 PM CST
Where
Butler County, 4.87 mi S of Haverhill
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -96.870

Hail, Butler

When
April 2, 8:51 PM CST
Where
Butler County, 4.18 mi S of Haverhill
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.620, -96.870

Hail, Reno

When
April 2, 9:08 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.070, -97.910

Hail, Reno

When
April 2, 9:12 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -97.910

Hail, Reno

When
April 2, 9:22 PM CST
Where
Reno County, 3.23 mi N of (Hut)hutchinson Muni
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.117, -97.876

Hail, Butler

When
April 2, 9:29 PM CST
Where
Butler County, 2.59 mi WNW of Beaumont
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.670, -96.570

The hail covered the ground.

Hail, McPherson

When
April 2, 10:15 PM CST
Where
McPherson County, 1.77 mi ENE of Elyria
Measured
1 in hail
Reported by
Public
Coordinates
38.290, -97.590

Hail, Marion

When
April 2, 10:35 PM CST to 10:46 PM CST
Where
Marion County, 0.46 mi NW of Durham
Measured
1.5 in hail
Reported by
Public
Coordinates
38.485, -97.226

The hail lasted for ten minutes, with the size varying from quarter size to ping pong ball size.

Flood, Greenwood

When
April 2, 11:19 PM CST
Where
Greenwood County, 3.21 mi SSE of Quincy to 3.68 mi SE of Quincy
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
37.840, -95.970

Water was reported over US highway 54 near the rest area.

Thunderstorm Wind, Woodson

When
April 2, 11:20 PM CST
Where
Woodson County, 5.55 mi S of Yates Center
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.800, -95.740

A barn was blown over.

Flood, Allen

When
April 2, 11:47 PM CST
Where
Allen County, 6.59 mi NNW of Iola to 2.03 mi NNW of Gas
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.010, -95.440

Numerous low water crossings were reported with water over them. Street flooding was also reported in the town of Iola, Kansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508405, 508406, 508407, 508408, 508409, 508410, 508413, 508411, 508412, 508414, 508415, 508416, 508417, 508439, 508440, 508441, 508442, 508443, 508444, 508445, 508482, 508446, 508447, 508448, 508449, 508450, 508451, 508452, 508453, 508454, 508455, 508456, 508457, 508458, 508459, 508460, 508461, 508462, 508463, 508464, and more.